Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Truvada (tenofovir) And Kidneys
Oct 6, 2010

I'm due to start Truvada, Reyataz, and Norvir. I just read a question to you about kidney problems with tenofovir. I've been hearing more and more people talk about kidney issues with this med. Or course, the ones doing very well on it aren't posting questions.

I'm just wondering whether kidney issues are very common or very rare? Is the damage reversible if you do experience problems? Are there signs/symptoms to watch out for once I start? Do the regular CBC labs catch these problems or do you need other tests?

Response from Dr. Young

Hello and thank you for your post.

The risk of kidney disease is influenced by many factors-- many of which are not related to HIV, such as race/ethnicity, age, gender, family history or diabetes. Awareness of kidney disease among persons living with HIV date to the pre-HAART era, where kidney failure (end-stage kidney disease) was observed. Kidney health has also been of increased attention since the approval and wide-spread use of tenofovir, a medication that has been associated with sporadic reports of kidney injury.

The available data (rather than a review of the posts on our forum) says that kidney injury is rare among healthy persons starting tenofovir-containing treatment. In the recent New England Journal of Medicine publication on the ACTG 5202 clinical trial, among 796 individuals starting either tenofovir/FTC or abacavir/3TC, there were two cases of kidney failure in each group (or 2/397, about 0.5%). Several population studies (including those from Johns Hopkins University and our analysis from the CDC HOPS cohort) suggest that there is a modest (and usually clinically insignificant) decrease in kidney function (measured as glomerular filtration rate) among persons receiving tenofovir-based treatment, compared with with other treatments. Several studies suggest that in patients with baseline kidney disease, the risk of treatment-related injury is increased.

There is also heightened awareness of kidney health, since HIVer's are living longer, and kidney disease is more common among older persons (independent of HIV status). A recent analysis at the 1st International Workshhop on HIV and Aging found that among HIV+'s age over 50, 6% had significant kidney disease, compared with 1% in the age-matched, general population.

Taken in sum, these data suggest that tenofovir itself is an uncommon cause of significant kidney injury. If this rare event should occur, early intervention and discontinuation of tenofovir usually allows for near-complete recovery.

In all but the most severe cases, kidney disease does not cause any symptoms. For this reason, kidney health is part of routine monitoring at clinic or lab visits. What's important to recognize is that the lab test for serum creatinine must be entered into equations to estimate true kidney function (either called creatinine clearance or glomerular filtration rate, GFR). Looking only at creatinine can sometimes obscure significant decreases in kidney function (a common mistake by even good healthcare providers). Lastly, in our center, we'll also annually monitor protein excretion in urine (microalbuminuria), since this entity is not detected by blood tests.

I hope this helps to answer your questions, BY



Previous
Subclinical hypothyroidism & HIV
Next
cd4 after 3.5 months

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement